Ask a doctor

Is Juvederm or Radiesse Safe w/ Clotting Disorder?

Hello, I'm a 35 y.o. with a clotting disorder, I take Coumadin daily and was wondering if it is safe to have Juvederm done to my NLF and Radiesse to my cheek area. I want the opinion of Physicins that do this on a daily basis. I get mixed advice from my primary care physician.Your time and thoughts are greatly appreciated. Regards, Liz

Doctor Answers (15)

Blood thinners and Juvederm

+2

It is important that your physician is aware of your clotting disorder and your medication profile prior to treatment.  Although it is not an absolute contraindication to have fillers done while on coumadin or other blood thinners such as Plavix, your physician should use the safest measures to prevent as much bruising as possible. Just be prepared to bruise and do not undergo any of these procedures if you have an important event (wedding, work event) within the following 2 weeks. 

I generally tell my patients that there is always a chance of bruising with filler injections, but I do reduce this likelihood by pretreating those at a higher bruising risk with a topical anesthetic cream that has a vasconstrictor formulated within the product as well.  I then place adequate ice compresses to the area for approximatley 3 minutes prior to injection.  Lastly, I will use Juvederm premixed wtih Lidocaine and Epinephrine to allow for the most optimal prevention of bruising in selected patients.

Hope this helps and good luck.


Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 52 reviews

Is it safe to inject dermal fillers for patients on blood thinners

+2

If you are taking a blood thinner, certainly the risk of bruising is significantly higher.  There may be some oozing after injections as well.  But this is not a contraindication for injections.  Icing the area prior to and after injections does help.

We perform skin surgery of all sorts on patients who take blood thinners.  Discontinuing a blood thinner like coumadin carries a much greater risk of an adverse event than the amount of bleeding from a skin surgical procedure.

For a cosmetic procedure, you do have to be prepared that there may be more bruising.  Make sure your doctor is aware that you are taking coumadin, and make sure the doctor that does the injections is a board certified dermatologist or plastic surgeon with training and experience injecting dermal fillers.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Juvederm and Radiesse Dermal Fillers Safe in Patient taking Blood Thinner

+2

Dermal fillers like Radiesse and Juvederm are safe to use in patients taking blood thinners such as coumadin. I typically will ice before and after injection as well as use lots of pressure to minimize the risk of oozing and bruising. I also advise my patients on blood thinners to ice the treatment area(s) at home to reduce their risk of bruising, while letting them know that they may still bruise despite these measures. It is very important to time Radiesse, Juverderm or other dermal filler treatments so as not to coincide with any major work or social events.

Please make sure to disclose your complete medical history, including clotting disorder and blood thinner intake to your physician injector. You may need to check your INR before your treatment to facilitate minimizing the risk of bleeding.

Anifat Balogun, MD
Seattle Facial Plastic Surgeon

You might also like...

Juvederm and Radiessein Patient on Coumadin

+2

Make sure the physician that is doing the injections is aware of your bleeding study results. Filler placement will not be a significant problem as long as you are willing to accept the risk of some bruising for several days after injecion.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Juvederm and Radiesse Injections with a Clotting Disorder

+2

I inject patients on a daily basis with facial fillers and they are often taking medications or dietary supplements that increase bleeding time. There are injection techniques that can be used to minimize bruising but it may still be inevitable, in if you are in the most experienced hands. For example, I usually mix Radiesse with lidocaine containing epinephrine just prior to injection to constrict blood vessels which will help to minimize bruising. Application of ice with local pressure immediately after injection treatments will also help. These procedures are all quite safe, so you should do fine. 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Facial fillers and blood thinners

+2

Although a complete history and exam is always needed prior to any procedures, it's usually permissible to have facial fillers even if you're on blood thinners.  These medicines will most likely lead to increased bruising, but provided you go to a skilled injector, there shouldn't be any safety concerns.  Good luck!

Elan B. Singer, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 11 reviews

Juvederm

+2

Patients on coumadine will bruise easily after the most minor procedure including needle sticks.

In my practice I do inject, but use lots of pressure and ice, still some will bruise.

Samir Shureih, MD
Baltimore Plastic Surgeon

Fillers can be done safely if cautiously on patients who take Coumadin

+1

Expect more downtime with bruising, but if your INR is 2.5 or less, the injections of Radiesse, Restylane and Juvederm are possible.  The former may require a slightly larger diameter needles so the risk of bleeding and a hematoma may be greater, but it is not a large risk.  I would not stop coumadin as the risk of complications would probably be greater as a result of the coumadin cessation compared with complications of injections. Each case though is unique and consultation between your injector and doctor who regulates  your Coumadin may be helpful.
 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

It is recommended that patients stop taking blood thinners before injecatble treatments

+1

It is always recommended with an injection of any kind that a patient stop taking coumadin or other blood thinners whenever possible.  However, we must weigh in the risk of stopping the blood thinner versus doing the procedure.  Certainly the risk of bleeding, as far as damaging the structures, is much less in the naso-labial fold than around the eye. But many doctors feel running the risk of anticoagulation is not worth it.  What we often tell patients who are very motivated to have correction with an injectible agent is to try a very small amount of treatment with the understanding that they may get a significant bruise.  This way they do not commit to a lot of treatment with a lot of needle sticks right away.  Also, sometimes applying ice to the injected area or using epinephrine in the material that’s being injected can help to reduce bleeding. 

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 20 reviews

Anti-coagulant therapy and fillers?

+1

No, I would not consider using any Filler on a patient who is on anti-coagulant therapy.  If you can safely discontinue the therapy for a week or so, it may be safer however, why take the risk of developing a hematoma.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.